Alert archive / Illinois / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 31, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at May 20, 2012, 5:03 PM CDT for 4 counties in Illinois. It was in force for 57 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2012, 5:03 PM CDT (22:03 UTC)
- Expired
- May 20, 2012, 6:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties DeKalb County, IL, Kane County, IL, Kendall County, IL, LaSalle County, IL
The radar
The Chicago radar (KLOT), 50 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 5:35 PM CDT | HAIL 0.25 | 3 Nnw Aurora, IL | |
| May 20, 5:35 PM CDT | HAIL 0.75 | 2 N Sugar Grove, IL | NEAR HARTER RD AND LASHER RD...LASTED 4 MINUTES. |
| May 20, 5:36 PM CDT | HAIL 0.25 | 1 Ne Sugar Grove, IL | |
| May 20, 5:48 PM CDT | HAIL 0.88 | Elburn, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 693 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
699
WUUS53 KLOT 202203
SVRLOT
ILC037-089-093-099-202300-
/O.NEW.KLOT.SV.W.0031.120520T2203Z-120520T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
503 PM CDT SUN MAY 20 2012
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DE KALB COUNTY IN NORTH CENTRAL ILLINOIS...
SOUTHERN KANE COUNTY IN NORTHEAST ILLINOIS...
NORTHERN KENDALL COUNTY IN NORTHEAST ILLINOIS...
NORTHEASTERN LA SALLE COUNTY IN NORTH CENTRAL ILLINOIS...
* UNTIL 600 PM CDT
* AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LELAND...OR 8 MILES SOUTH OF SHABBONA...AND MOVING NORTHEAST AT 35
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SOMONAUK AND WATERMAN AROUND 510 PM CDT.
HINCKLEY AND SANDWICH AROUND 520 PM CDT.
LITTLE ROCK AND PLANO AROUND 525 PM CDT.
SUGAR GROVE AROUND 535 PM CDT.
ELBURN AROUND 540 PM CDT.
MONTGOMERY AROUND 545 PM CDT.
NORTH AURORA AND AURORA AROUND 550 PM CDT.
BATAVIA...GENEVA AND ST. CHARLES AROUND 555 PM CDT.
THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED...
AURORA UNIVERSITY...FERMILAB...ILLINOIS MATH AND SCIENCE ACADEMY...
KANE COUNTY COUGARS BALLPARK...SANDWICH FAIRGROUNDS AND WAUBONSEE
COMMUNITY COLLEGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4202 8828 4160 8828 4153 8896 4163 8897
4163 8894 4175 8894
TIME...MOT...LOC 2203Z 245DEG 30KT 4166 8882
WIND...HAIL 60MPH 1.00IN
$$
BIRK/RC4 follow-up statements
092 WWUS53 KLOT 202220 SVSLOT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 520 PM CDT SUN MAY 20 2012 ILC037-089-093-099-202300- /O.CON.KLOT.SV.W.0031.000000T0000Z-120520T2300Z/ KANE IL-KENDALL IL-LA SALLE IL-DE KALB IL- 520 PM CDT SUN MAY 20 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN DE KALB...NORTHEASTERN LA SALLE...NORTHERN KENDALL AND SOUTHERN KANE COUNTIES UNTIL 600 PM CDT... AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HINCKLEY TO PLANO...MOVING NORTHEAST AT 35 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... YORKVILLE AROUND 525 PM CDT. SUGAR GROVE AROUND 535 PM CDT. ELBURN...OSWEGO AND MONTGOMERY AROUND 540 PM CDT. NORTH AURORA AND AURORA AROUND 545 PM CDT. GENEVA AND BATAVIA AROUND 550 PM CDT. ST. CHARLES AROUND 555 PM CDT. THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED... AURORA UNIVERSITY...ILLINOIS MATH AND SCIENCE ACADEMY...KANE COUNTY COUGARS BALLPARK...SANDWICH FAIRGROUNDS AND WAUBONSEE COMMUNITY COLLEGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4157 8880 4178 8886 4202 8828 4160 8828 TIME...MOT...LOC 2220Z 245DEG 30KT 4178 8863 4163 8851 WIND...HAIL 60MPH 1.00IN $$ BIRK/RC
909 WWUS53 KLOT 202235 SVSLOT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 535 PM CDT SUN MAY 20 2012 ILC037-099-202245- /O.CAN.KLOT.SV.W.0031.000000T0000Z-120520T2300Z/ LA SALLE IL-DE KALB IL- 535 PM CDT SUN MAY 20 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DE KALB AND NORTHEASTERN LA SALLE COUNTIES IS CANCELLED... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED AREA. LAT...LON 4166 8859 4187 8859 4202 8828 4160 8828 TIME...MOT...LOC 2235Z 241DEG 30KT 4186 8842 4171 8840 $$ ILC089-093-202300- /O.CON.KLOT.SV.W.0031.000000T0000Z-120520T2300Z/ KANE IL-KENDALL IL- 535 PM CDT SUN MAY 20 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN KENDALL AND SOUTHERN KANE COUNTIES UNTIL 600 PM CDT... AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ELBURN TO OSWEGO...MOVING NORTHEAST AT 35 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... OSWEGO AND MONTGOMERY AROUND 540 PM CDT. NORTH AURORA...GENEVA...BATAVIA AND AURORA AROUND 545 PM CDT. ST. CHARLES AROUND 550 PM CDT. THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED... AURORA UNIVERSITY...ILLINOIS MATH AND SCIENCE ACADEMY...KANE COUNTY COUGARS BALLPARK AND WAUBONSEE COMMUNITY COLLEGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4166 8859 4187 8859 4202 8828 4160 8828 TIME...MOT...LOC 2235Z 241DEG 30KT 4186 8842 4171 8840 WIND...HAIL 60MPH 1.00IN $$ BIRK/RC
722 WWUS53 KLOT 202255 SVSLOT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 555 PM CDT SUN MAY 20 2012 ILC093-202304- /O.CAN.KLOT.SV.W.0031.000000T0000Z-120520T2300Z/ KENDALL IL- 555 PM CDT SUN MAY 20 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KENDALL COUNTY IS CANCELLED... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED AREA. LAT...LON 4176 8839 4192 8847 4202 8828 4177 8828 TIME...MOT...LOC 2254Z 241DEG 30KT 4198 8831 4183 8829 $$ ILC089-202300- /O.CON.KLOT.SV.W.0031.000000T0000Z-120520T2300Z/ KANE IL- 555 PM CDT SUN MAY 20 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL KANE COUNTY UNTIL 600 PM CDT... AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WAYNE TO NORTH AURORA...MOVING NORTHEAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... ST. CHARLES AND SOUTH ELGIN. THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED... FERMILAB...ILLINOIS MATH AND SCIENCE ACADEMY AND KANE COUNTY COUGARS BALLPARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4176 8839 4192 8847 4202 8828 4177 8828 TIME...MOT...LOC 2254Z 241DEG 30KT 4198 8831 4183 8829 WIND...HAIL 60MPH 1.00IN $$ BIRK/RC
623 WWUS53 KLOT 202300 SVSLOT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 600 PM CDT SUN MAY 20 2012 ILC089-202309- /O.EXP.KLOT.SV.W.0031.000000T0000Z-120520T2300Z/ KANE IL- 600 PM CDT SUN MAY 20 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KANE COUNTY WILL EXPIRE AT 600 PM CDT... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS. LAT...LON 4176 8839 4192 8847 4202 8828 4177 8828 TIME...MOT...LOC 2259Z 241DEG 30KT 4200 8826 4185 8824 $$ BIRK/RC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:52 PM CDT, 11 minutes earlier.
Area forecast discussion, May 20, 4:52 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
452 PM CDT SUN MAY 20 2012
.MESOSCALE DISCUSSION...
UPDATED 455 PM CDT...
MORE ROBUST CONVECTION DEVELOPED OVER NORTHERN ILLINOIS THOUGH RADAR
IMAGERY SHOWS GUST FRONT OUTRUNNING AREA OF THUNDERSTORMS WITH A
WEAKENING TREND FOR ONGOING THUNDERSTORMS. A FEW SHOWERS HAVE TRIED
TO DEVELOP AS THIS NEW BOUNDARY PUSHES EAST...BUT OVERALL NEW
DEVELOPMENT HAS NOT BEEN ABLE TO TAKE OFF DESPITE NEARLY 1500 J/KG
MLCAPE. THE EXCEPTION IS ALONG THE SOUTHERN PORTIONS OF THE GUST
FRONT //NORTHERN LASALLE COUNTY// WHERE BETTER CONVERGENCE IS
HELPING SUSTAIN DEVELOPMENT. GIVEN THE MODERATELY UNSTABLE WEAKLY
SHEARED ENVIRONMENT OUT AHEAD OF THE LINE...CONTINUE TO CALL FOR A
LOW BUT NON ZERO SEVERE THREAT AS WE HEAD INTO THE EVENING...AND ANY
SEVERE WEATHER THAT DOES OCCUR WILL LIKELY BE PULSY AND SHORT
LIVED. BMD
&&
.DISCUSSION...
328 AM CDT
ANOTHER HOT DAY WILL BE ON TAP BEFORE THE CHANCES FOR SHOWERS AND
THUNDERSTORMS INCREASE THIS AFTERNOON AND EVENING AS A COLD FRONT
MOVES THROUGH. COOLER TEMPERATURES WILL THEN GREET THE START OF
THE WEEK BEFORE A STRONG HEATING MAKES THE END OF THE WEEK HOT!
AT THE SURFACE...LOW PRESSURE IS LIFTING UP THROUGH SOUTHEASTERN
MINNESOTA THIS MORNING AND WILL CONTINUE TO PULL INTO WISCONSIN.
DRAPED SOUTHWEST FROM THIS LOW IS A COLD FRONT THAT WILL BRING THE
MAIN FOCUS FOR SHOWERS AND THUNDERSTORMS TO THE AREA. PRIOR TO
THE ARRIVAL OF THE FRONT...STRONG SOUTHERLY FLOW AND A SKY WITH A
FEW CLOUDS WILL ALLOW MOST LOCATIONS TO HEAT TO THE SAME LEVELS AS
THEY DID YESTERDAY...LIKELY EVEN A DEGREE OR TWO WARMER. THE GFS
AND LOCAL WRF RUNS HAVE BEEN PRETTY CONSISTENT AT DEVELOPING SOME
PREFRONTAL THUNDERSTORMS EARLY IN THE AFTERNOON. THESE MODELS ARE
PICKING UP ON A WEAK WAVE THAT IS LIFTING NORTHEAST THROUGH
NORTHEASTERN OKLAHOMA THIS MORNING. ALL INDICATIONS THROUGH SPC/S
RAP OBJECTIVE ANALYSIS...AS WELL AS FORECAST/RAW SOUNDINGS
INDICATE THAT THE AREA WILL BECOME UNSTABLE EARLY THIS MORNING.
SURFACE BASED CAPE IS PROGGED TO BE 1500-2000+ J/KG...AND THIS WAVE
MOVING ACROSS COULD PROVIDE JUST ENOUGH SHEAR AID IN THUNDERSTORM
DEVELOPMENT. COUPLE THAT WITH SOME COOLING ALOFT AND STRONG
SURFACE HEATING TO KEEP LAPSE RATES HIGH...AND THAT WOULD SUGGEST
THAT THERE IS THE POTENTIAL FOR SOME STORMS TO SUPPORT MARGINAL
HAIL...BUT MORE CONCERNED WITH THE INVERTED V SIGNATURE ON THE
SOUNDINGS AND 1200+ J/KG OF DCAPE AVAILABLE...THINKING IS THAT THE
POTENTIAL FOR WET MICROBURSTS AND STRONG WINDS WILL BE THE BIGGEST
THREAT. PWATS HAVE DOUBLED OVER THE LAST 24 HOURS AT BOTH LINCOLN
AND DAVENPORT...AND GUIDANCE IS SUGGESTING THAT ANYWHERE FROM 1.3
TO 1.5 INCHES OF PRECIPITABLE WATER WILL BE AVAILABLE IN THE LOWER
400 MB OF THE ATMOSPHERE THIS AFTERNOON. WHILE THIS WILL NOT LEAD
TO TORRENTIAL AND EXTREMELY EFFICIENT RAIN PRODUCING STORMS...IT
WILL STILL LEAVE THE POTENTIAL FOR FLASH FLOODING ACROSS HIGHLY
URBANIZED AREAS. THE GOING FORECAST STILL SEEMS PRETTY WELL ON
TRACK WITH OVERALL TIMING...BUT SUGGESTIONS ARE THAT THE FRONT IS
A SMIDGEN QUICKER THAN EARLIER THINKING. PRESENT TIMING FOR THE
MAIN THUNDERSTORMS TRIGGERED BY THE FRONT WILL PUSH THROUGH
ROCKFORD IN THE LATE AFTERNOON TO EARLY EVENING...AND THEN EAST
AND INTO CHICAGO A FEW HOURS BEYOND. THIS IS JUST A SLIGHT NUDGE
QUICKER THAN THE INHERITED FORECAST. IF THE AREA DOES MANAGE TO
SQUEEZE OUT THUNDERSTORMS THIS AFTERNOON WELL AHEAD OF THE
FRONT...THAT WILL INJECT MORE CLOUDS INTO THE SKIES AND THAT WOULD
LEAD TO HIGH BUST POTENTIAL WITH REGARDS TO THE LOWER 90S
ANTICIPATED TODAY. FOR NOW WILL LEAN THE FORECAST TOWARDS SHOWERS
AND THUNDERSTORMS WITH THE INITIAL FRONT.
WINDS WILL THEN TURN WEST AND NORTHWESTERLY BEHIND THE FRONT AND THE
ATMOSPHERE WILL THEN BEGIN TO DRY FROM THE MID LEVELS DOWN. BELIEVE
WE WILL HAVE SOME CLOUDS LOCKED IN PLACE WITH A SUBSIDENCE
INVERSION...AND THAT COULD HELP TO KEEP HIGHS ON MONDAY RIGHT AROUND
70 FOR MOST OF THE AREA...WITH RIGHT AROUND 60 FOR AREAS ALONG THE
LAKE FRONT. UPPER LEVEL TROUGH WILL THEN PUSH BEYOND THE CWA LATE
MONDAY AFTERNOON AND INTO THE EVENING HOURS...AND SURFACE HIGH
PRESSURE WILL BUILD IN. THROUGH AT LEAST WEDNESDAY...WINDS WILL REMAIN
NORTHERLY AS COOL NORTHWESTERLY FLOW ALOFT WILL KEEP HIGHS NEAR
NORMAL FOR MID MAY /LOWER 70S/. FLOW WILL SLOWLY BECOME SOUTHERLY BY
MIDWEEK AND LONG RANGE GUIDANCE CONTINUES TO SUGGEST THE BIG THREAT
FOR HEAT TO BE LURKING BY NEXT WEEKEND. BOTH THE GEM AND EC INDICATE
+20 TO +24 DEGREE AIR AT H8 OVERHEAD BY THE WEEKEND. TRANSLATED DOWN
TO THE SURFACE...AND MUCH OF THE AREA COULD SEE HIGHS IN THE LOWER
TO MID 90 RANGE...WITH HIGHER VALUES POSSIBLE. THE GFS IS NOT
SHOWING AS STRONG OF A WARMING SIGNAL AT THIS POINT...AND WILL ONLY
CARRY LOWER 90S IN THAT TIME. PRECIP CHANCES LOOK TO BE MINIMAL
THROUGH MUCH OF THE WEEK. BY THURSDAY...AN UPPER LEVEL TROUGH WILL
LIFT THROUGH THE NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY...WITH
A SURFACE LOW LIFTING NORTH INTO WISCONSIN AND ONTARIO. AN ATTENDANT
COLD FRONT HAD BEEN PROGGED TO STALL OUT OVER CENTRAL WISCONSIN AND
NOT IMPACT THE CWA...BUT THE 00Z ECMWF IS INDICATING THAT THE FRONT
COULD SAG SOUTH AND STALL ACROSS THE WEATHER DIVIDING INTERSTATE 80.
THIS IS A BIT OF A SHIFT OVER MULTIPLE PREVIOUS RUNS...KEEPING THE
HEART OF THE STRONG UPPER LEVEL RIDGE ACROSS THE ARKLATEX REGION VS
MIDDLE MISSISSIPPI VALLEY. NOT SURE IF THIS IS JUST AN ODD ONE RUN
BLIP FROM THE EC OR IF IT IS CATCHING ONTO A TREND.
REGARDLESS...WILL KEEP A MINIMAL MENTION LATE IN THE WEEK AND THEN
DRY OUT AS THE FURNACE BEGINS TO CRANK OUT STRONG SUMMERLIKE
TEMPERATURES.
SHEA
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 18Z...
* GUSTY SOUTH-SOUTHWEST WINDS BECOMING MORE SOUTHWEST THIS
AFTERNOON.
* MAIN THREAT FOR TSRA AHEAD OF THE COLDFRONT LATE THIS AFTERNOON
INTO EARLY EVENING. ISOLATED SHRA/TSRA DEVELOPING TO THE SOUTH
OF ORD AND MDW EARLY AFTERNOON.
* POSSIBLE MVFR CIGS LATE TONIGHT/EARLY MONDAY.
PAW
//DISCUSSION...UPDATED 18Z...
COLD FRONT IN EASTERN IOWA WILL MOVE ACROSS THE TERMINALS THIS
EVENING. THE MAIN THREAT FOR THUNDERSTORMS WILL BE NEAR AND AHEAD
OF THIS FRONT. IN ADDITION...THERE IS A TROUGH AHEAD OF THE FRONT
OVER EAST CENTRAL ILLINOIS INTO NORTHWEST INDIANA THAT HAS
DEVELOPED SOME ISOLATED SHOWERS AND THUNDERSTORMS AS OF EARLY
AFTERNOON. THE EFFECT OF THESE TWO AREAS WILL BE AN INCREASING
THREAT OF THUNDERSTORMS THROUGH THE AFTERNOON INTO EARLY EVENING.
GUSTY SOUTH TO SOUTHWEST WINDS WILL CONTINUE AHEAD OF THE COLD
FRONT...SHIFTING TO WEST TO NORTHWEST AFTER THE FRONT PASSES.
POTENTIAL FOR A BRIEF PERIOD OF MVFR CEILINGS LATE TONIGHT INTO
EARLY MONDAY MORNING BEFORE BEGINNING TO IMPROVE BY MID-MORNING.
PAW
//ORD AND MDW CONFIDENCE...UPDATED 18Z...
* MEDIUM CONFIDENCE IN WIND SPEEDS/GUSTS/DIRECTION THROUGH
PERIOD.
* MEDIUM CONFIDENCE IN TSRA THIS AFTERNOON INTO EARLY EVENING.
* LOW CONFIDENCE IN MVFR CIGS LATE TONIGHT.
PAW
//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...
MONDAY NIGHT...VFR.
TUESDAY...VFR.
WEDNESDAY...VFR.
THURSDAY...VFR. SLIGHT CHANCE TSRA AT NIGHT.
FRIDAY...VFR.
SATURDAY...VFR.
RATZER
&&
.MARINE...
241 PM CDT
AT MID AFTERNOON...LOW PRES WAS OVER THE WESTERN U.P. OF MI WITH
A COLD FRONT EXTENDING SSW ACROSS WI...NW AND W CENTRAL IL...THEN
CURVING SW ACROSS MO. AS THE LOW CONTINUES MOVING NE ACROSS LAKE
SUPERIOR AND INTO ONTARIO THIS EVENING...THE ASSOCIATED COLD FRONT
WILL PUSH E ACROSS LAKE MI SHIFTING WINDS FROM S AND SW TO W AND
NW AT MODERATE STRENGTH.
BEHIND THE COLD FRONT...HIGH PRES WILL MOVE SE FROM THE NORTHERN
AND CENTRAL PLAINS TO THE UPPER MIDWEST...MID MO VALLEY AND THE
SOUTHERN PLAINS OVERNIGHT. STRONG COLD AIR ADVECTION AND PRES
RISES DO NOT ARRIVE UNTIL OVERNIGHT/EARLY MON MORNING...AFTER THE
MID AND UPPER LEVEL TROF AXISES MOVE E OVER THE LAKE.
WITH THE RIDGE OF HI PRES SHIFTING E OVER THE UPPER GREAT
LAKES...MID MS VALLEY AND THE OZARKS DURING MON AND MON NIGHT THE
N WINDS WILL SLACKEN...AND EVENTUALLY BECOME LIGHT WHILE THE RIDGE
CROSSES LAKE MI BEFORE A RETURN FLOW OF SE AND S WINDS KICK IN ON
THE BACK SIDE HIGH DURING TUE NIGHT. THE S WINDS INCREASE TO
MODERATE STRENGTH WED NIGHT AND THU AS ANOTHER LOW PRES AND COLD
FRONT COMBO APPROACH LAKE MI FROM THE W.
WITH THE DELAYED ONSET OF STRONGER N WINDS REACHING THE S END OF
LAKE MI OVERNIGHT AND THE PRES GRADIENT STARTING TO LESSEN MON
MORNING LO LONGER APPEARS THAT WINDS NOR WAVES WILL REACH SMALL
CRAFT ADVISORY CRITERIA SO WILL BE CANCELED.
TRS
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...LMZ742...1 PM MONDAY TO 10 AM TUESDAY.
SMALL CRAFT ADVISORY...LMZ743-LMZ744-LMZ745...1 PM MONDAY TO 4
PM TUESDAY.
&&Hazardous weather outlook, May 20, 4:23 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 423 PM CDT SUN MAY 20 2012 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 212130- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 423 PM CDT SUN MAY 20 2012 /523 PM EDT SUN MAY 20 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...A FEW MAY MAY PRODUCE: STRONG DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. HAIL TO ONE INCH. LOCALLY HEAVY RAINFALL. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ACROSS NORTHCENTRAL ILLINOIS STRETCHING SOUTH THROUGH CENTRAL ILLINOIS AHEAD OF A COLD FRONT. ADDITIONAL ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS PORTIONS OF NORTHEASTERN ILLINOIS AND NORTHWESTERN INDIANA AHEAD OF THE MAIN AREA OF THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT. ONCE THE COLD FRONT MOVES ACROSS THE AREA THIS EVENING... THUNDERSTORMS WILL COME TO AN END FROM WEST TO EAST. DISCUSSION: A LOW PRESSURE SYSTEM CENTERED OVER NORTHCENTRAL WISCONSIN CONTINUES TO LIFT NORTHEAST THIS AFTERNOON...AS A TRAILING COLD FRONT STRETCHES SOUTHWEST THROUGH FAR NORTHWEST ILLINOIS AND SOUTHEAST IOWA WILL PUSH EAST ACROSS NORTHERN ILLINOIS LATER THIS EVENING...AND PUSH THROUGH NORTHWEST INDIANA SHORTLY AFTER MIDNIGHT. THE ATMOSPHERE HAS BECOME MOIST AND UNSTABLE AHEAD OF THIS COLD FRONT OVER NORTHERN ILLINOIS AND NORTHWEST INDIANA. SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ALONG AND AHEAD OF THE COLD FRONT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE MAIN THREAT BEING THE POTENTIAL FOR MICRO BURSTS WHICH COULD PRODUCE STRONG DAMAGING WIND GUSTS. THERE IS ALSO A SMALL THREAT OF LARGE HAIL DUE TO THE COLD AIR ALOFT. HOWEVER...THIS THREAT WILL BE LIMITED DUE TO THE OVERALL WEAK DEEP LAYER WIND SHEAR. A FEW PRE FRONTAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...BUT THE MAJORITY OF THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND EVENING WITH THE ARRIVAL OF THE COLD FRONT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF UNSEASONABLY HOT AND HUMID CONDITIONS DEVELOPING BY NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-212130- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 423 PM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...SOME OF THE THUNDERSTORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT FOR THE ILLINOIS AND INDIANA NEARSHORE WATERS FROM NORTHERLY ISLAND THROUGH MICHIGAN CITY INDIANA MONDAY AFTERNOON THROUGH TUESDAY MORNING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-212130- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 423 PM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS OVER ALL OF LAKE MICHIGAN TONIGHT...WITH SOME THUNDERSTORMS POSSIBLY LINGERING OVER THE FAR SOUTHEASTERN PORTION OF THE LAKE INTO EARLY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS OVER THE NORTHERN PORTIONS OF THE LAKE THURSDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO BEACHLER
In the hours before
Special weather statement, May 20, 4:33 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 433 PM CDT SUN MAY 20 2012 ILZ022-023-INZ001-010-202145- KANKAKEE IL-LAKE IN-NEWTON IN-WILL IL- 433 PM CDT SUN MAY 20 2012 AT 430 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF LOWELL MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS OF UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LOWELL... LAKE DALECARLIA... CEDAR LAKE... ST. JOHN... PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4149 8750 4143 8728 4110 8750 4120 8767 TIME...MOT...LOC 2132Z 205DEG 17KT 4122 8756 IZZI
Special weather statement, May 20, 4:39 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
439 PM CDT SUN MAY 20 2012
INZ002-202200-
PORTER IN-
439 PM CDT SUN MAY 20 2012
AT 434 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM NEAR BOONE GROVE MOVING NORTH AT 20 MPH.
NICKEL SIZE HAIL AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...BOONE GROVE AROUND 445 PM...MALDEN
AROUND 455 PM...VALPARAISO AND LINCOLN HILLS AROUND 500 PM.
THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED...
PORTER COUNTY FAIRGROUNDS AND VALPARAISO UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.
LAT...LON 4128 8704 4129 8711 4128 8718 4152 8712
4149 8692 4142 8693
TIME...MOT...LOC 2139Z 200DEG 17KT 4132 8709
IZZILocal storm report, May 20, 4:39 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
439 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL RICHMOND 42.48N 88.31W
05/20/2012 M0.25 INCH MCHENRY IL TRAINED SPOTTER
&&
ACSSpecial weather statement, May 20, 4:43 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
443 PM CDT SUN MAY 20 2012
ILZ010-011-019-202215-
DE KALB IL-LA SALLE IL-LEE IL-
443 PM CDT SUN MAY 20 2012
...SPECIAL WEATHER STATEMENT...
AT 439 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MENDOTA TO TONICA...MOVING
EAST AT 20 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PERU... MENDOTA... LA SALLE...
TONICA... OGLESBY... UTICA...
PAW PAW... EARLVILLE... NAPLATE...
THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED...
BUFFALO ROCK STATE PARK...ILLINOIS VALLEY COMMUNITY COLLEGE...
MATTHIESSEN STATE PARK...STARVED ROCK STATE PARK AND TRI COUNTY
FAIRGROUNDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE
STORMS HAVE PASSED.
LAT...LON 4177 8875 4114 8880 4110 8916 4158 8917
4158 8919 4167 8919
TIME...MOT...LOC 2143Z 255DEG 18KT 4161 8908 4119 8915
BIRK/RCLocal storm report, May 20, 4:50 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
450 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL GRANT PARK 41.24N 87.64W
05/20/2012 E0.88 INCH KANKAKEE IL TRAINED SPOTTER
&&
ACSLocal storm report, May 20, 4:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
452 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 2 SW MOMENCE 41.14N 87.69W
05/20/2012 M0.50 INCH KANKAKEE IL TRAINED SPOTTER
&&
ACSThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:25 AM CDT | Small Craft Advisory | LOT | 12 hr | |
| May 20, 2:18 PM CDT | Special Weather Statement | LOT | Lee | 27 min |
| May 20, 2:46 PM CDT | Special Weather Statement | LOT | Lee | 29 min |
| May 20, 3:20 PM CDT | Special Weather Statement | LOT | Lee | 25 min |
| May 20, 3:24 PM CDT | Special Weather Statement | LOT | Lee | 21 min |
| May 20, 3:41 PM CDT | Severe Thunderstorm Warning | LOT | Boone, DeKalb, McHenry, Ogle | 64 min |
| May 20, 3:52 PM CDT | Special Weather Statement | LOT | DeKalb | 23 min |
| May 20, 4:06 PM CDT | Severe Thunderstorm Warning | LOT | Lake, McHenry | 54 min |
| May 20, 4:12 PM CDT | Special Marine Warning | LOT | 2 hr | |
| May 20, 4:18 PM CDT | Special Weather Statement | LOT | DeKalb | 27 min |
| May 20, 4:43 PM CDT | Special Weather Statement | LOT | LaSalle | 32 min |
| May 20, 5:11 PM CDT | Special Weather Statement | LOT | Lake | 34 min |
| May 20, 5:27 PM CDT | Special Weather Statement | LOT | Boone | 33 min |
| May 20, 5:40 PM CDT | Special Weather Statement | LOT | LaSalle | 35 min |
| May 20, 5:49 PM CDT | Special Weather Statement | LOT | DuPage | 26 min |
| May 20, 5:59 PM CDT | Special Weather Statement | LOT | McHenry | 31 min |
| May 20, 6:01 PM CDT | Special Weather Statement | LOT | Grundy, Kendall | 14 min |
| May 20, 6:16 PM CDT | Special Weather Statement | LOT | Will | 29 min |
| May 20, 6:23 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Grundy, Kankakee, Kendall, Livingston, Will | 67 min |
| May 20, 6:49 PM CDT | Special Marine Warning | LOT | 56 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.